Try it
Pharmacology · Antidiabetic drugs: SGLT2 inhibitors
Sample itemA woman with type 2 diabetes on empagliflozin presents with nausea, abdominal pain and deep breathing during an acute illness with poor oral intake. Glucose is 190 mg/dL, but blood ketones are high and the anion gap is raised. What is the diagnosis?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Euglycaemic diabetic ketoacidosis from SGLT2 inhibitor use
SGLT2 inhibitors cause glycosuria, lower insulin requirement and raise glucagon, which promotes ketogenesis. During illness, fasting or surgery, ketoacidosis can develop with near-normal glucose. They are stopped before surgery and during acute illness. They also predispose to genital mycotic infections.
Option by option
A. Alcoholic ketoacidosis
Alcoholic ketoacidosis requires heavy drinking and no relation to this drug.
B. Euglycaemic diabetic ketoacidosis from SGLT2 inhibitor use (correct)
Correct. Ketosis with only modestly raised glucose on this drug points to euglycaemic DKA.
C. Lactic acidosis from metformin
Metformin lactic acidosis has high lactate but no marked ketonaemia and is rare.
D. Hyperosmolar hyperglycaemic state
Hyperosmolar state shows very high glucose and minimal ketones.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?